USMLE Forums banner
1 - 3 of 3 Posts

·
Registered
Joined
·
23 Posts
Discussion Starter · #1 ·
I only have the answer for this question not the explanation. Could you guys help me out with this?

A 19 yr old woman is in an accident, her left leg is crushed. She is hypotensive and tachycardic. In the ER she is given 2 L of Ringer Lactate in about 20 minutes, followed by several units of packed RBCs. Over the past several hrs, she is in and out of shock, has a urinary output of 8 to 14 ml/hr, and develops acidosis. Her serum potassium concentration has increased from 4.8 mEq/L at the time of admission to 6.1 mEq/L a few hours later. Which of the following is the cause for the rapid rise in the potassium concentration?

A. Acidosis and crushing injury
B. Adrenaline release from shock and trauma
C. Low urinary output
D. Potassium content in the Ringer's Lactate
E. Renal tubular damage from myoglobinemia



The answer is A. I know that in a crushing injury, the muscle cells release potassium. But a crush injury may also cause acute renal failure due to lack of blood flow to the kidneys, causing an electrolyte imbalance (hyperkalemia). If we do this by process of elimination then we can eliminate answers C and E because they are similar, although they still occur in a crushing injury. Do you guys have any other ideas?
 

·
Registered
Joined
·
4,342 Posts
I agree with you

I agree with you this question is not well written. Renal failure definitely contributes to hyperkalemia but as you said we have to play it smart. Since there are two options pointing to renal failure then they must be both incorrect and the question maker is thinking of acidosis (which is also seen in renal failure by the way).
 
1 - 3 of 3 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top